Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Upper quadrant pain
|momoffive - Wed Dec 27, 2006 2:02 pm|
I am a 38 year old female who had gallbladder removal nearly eight years ago. Since then, I have had recurrent upper quadrant pain/spasms that have been unexplained. It can be while I am sleeping during the night or sitting at a desk or soonafter a meal. It starts as a dull achy feeling in my chest and turns into more of a burning feeling. It can last anywhere between a few minutes and 30 minutes in length. It radiates to my upper back and shoulders as well. This has been going on and off for nearly eight years now but much more frequently in the last few months. I have had my liver enzymes checked over the years and oftentimes, they are elevated. I have had two ERCPs and a sphincterotomy in order to allow any gallstones to pass through the bile duct.
In the past two months, I have had an upper GI which showed mild inflammation in the stomach area and my liver enzymes were slightly elevated. The biopsy came back negative. I had an MRCP on my biliary duct area and that came back normal. I was put on Nexium, which didn't help at all. I was then put on Zelnorm, which also didn't help. I am now on Levbid which is an anti-spasmatic. I went in last week to have a hepatic function panel done and that came back normal. I am so confused, as is my GI. Why am I taking Levbid? I had a spasm a few nights ago after a meal that was slightly fatty (a steak) and then the last two days have been better.
Thanks for any help you can give me.
|Dr. Safaa Mahmoud - Wed Dec 27, 2006 5:56 pm|
This could be due to:
-A condition known as postcholecystectomy syndrome (PCS).
Patients with symptoms after cholecystectomy similar to cholecystitis or gall bladder disease are known to have postcholecystectomy syndrome (PCS).
-Residual or reformed gallbladder (excluded)
-Sphincter of Oddi stricture (excluded)
-Sphincter of Oddi dyskinesia, spasm, or hypertrophy still possible.
- Second possibility is duodenogastric reflux, is a cholecystectomy sequel that is considered as a part of post cholecystectomy syndrome (functional bowel disorders).
Other unrelated causes to the cholecystectomy are:
-Liver diseases including fatty liver.
-Gastritis due to H. pylori infection (can be tested).
Changes in your dietary habits may help.
Certain foods are known to aggravate the condition, and you better avoid them. These include chocolate, beverages containing caffeine, alcohol, fatty and fried foods, garlic and onions, spicy and tomato containing foods. In addition smoking is one of he precipitating factors that should be avoided.
Follow up with your doctor is essential.
|momoffive - Wed Dec 27, 2006 6:44 pm|
Thank you for your response. I saw my GI today and he told me to take the Levbed on an as needed basis and let him know right away what happens after I take it due to a spasm. I asked him what he is looking at this to be and he said "IBS." It's a little frustrating because It's not so much a colon problem. This is mainly spasms in my breastbone area that radiates in the shoulder blade area.
Thank you once again for your help.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.